SWIM sent me the following:
Allow me first to say, our subject's dillemma is complicated and the response is long to inform, not to bore, but please read as much as you can, as this will be an ongoing struggle for the subject if their condition and need for stimulants is expected to affect the rest of their life. Amphetamine therapy is a very precise science, and with doctor-patient trust not being what it used to be concerning low-dose stimulants, getting proper relief is going to require years of hassle that will probably genuinely piss the subject off royally.
Putting aside all unknowns (formulation used, subject's metabolism and natural tolerance, etc.), amphetamine has a vicious reputation for causing a quick onset of tolerance, and the longer one takes the substance, the quicker it seems to fade and diminish in effect. There are also, in most cases, after months of daily use, adjustments made in the mind which cause the person, as with any other prolonged chemically or herbally altered brain chemistry, to forget what they felt like before they began taking the substance. Although I don't believe this is the case for said subject, it can't help the situation. This natural tolerance and tolerance built through use often doesn't lend itself to use as an uninterrupted treatment for more than 6 months to a year at its worst and 3-4 years at its best from my own personal estimation. People who do use the drug
usually taper off and discontinue use to lose tolerance when whopping doses stop working.
I cannot derive anything from the anecdote with the subject's doctor; one could read anything into this kind of exchange. It would be helpful to know what kind of doctor the subject is seeing (psychiatrist or general MD?), the severity and nature of the subject's condition, and what, if any, other conditions the subject has. Perhaps more importantly, would this be the kind of doctor who would generally be familiar with the effects and proper dosing of stimulant medications?
Even if it is a psychiatrist, which is who the subject should be seeing for this issue, sometimes their experience in prescribing stimulants (if any at all) is limited to the occasional speed freak who can be convincing enough to provide reasonable doubt that they are in fact abusers of the substance or adults/children who only take it as needed. A psychiatrist without fairly intensive experience in working directly with patients who require stimulants daily could be unprepared and ignorant to the effects of amphetamine and the way they work when taken uninterrupted for a period of over a month or so. Doctors are required to take classes on pharmacology and such, but that's classroom and no person should assume that their doctor is always properly educated on the specifics of certain substances and their mechanism of action as pertains to individual patients in the real world.
If the doctor is uninformed on even the slightest detail of stimulant therapy, that could be a huge stumbling block, due to the strange way that the body deals with the substance in daily use as opposed to daily use of a substance such as codeine
or benzodiazepines. All too often psychiatrists, and especially general doctors, rely on their physician's desk reference and handy pill guides to instruct their prescriptions and methods of treatment. Generally the fine print is ignored and a doctor unfamiliar with prescribing daily medication for conditions such as these may not realize or remember the specifics of the substance's being used.
Four months is, in my estimation, a fairly long period of time to be taking such medications and tolerance is obviously a factor. Relief of symptoms is usually instantaneous or should take at most a day or two if a person discontinues use and then starts taking them again (it takes a few days to get used to the effects of the medication).
Five milligrams twice per day is considered a low dose for most people, and it certainly comes as no surprise to me that tolerance has caught up with the dosage. Why the doctor isn't seeing that is a whole different issue which I cannot speculate on beyond suggesting that if there is any doubt left in the doctor about the validity of the condition, they may be testing the subject to see how they react. Then again, it could be just an oversight....who knows?
I don't believe, however, that it would be out of hand to request a slightly higher dose next time and see what happens. The worst that usually comes of this is just a polite "I'd like to see how you do on this for a while" or something cordial like that. They do have the patient's best interest in mind.
Finally, there is a chance that this just isn't the right treatment for you and he or she is trying to find a better solution or a diagnosis that is more suitable. If this is the case, the person in question should go along with whatever is prescribed or not prescribed and see what happens. If it is the wrong substance, it could be doing more damage than harm and that first two months could've been more the result of amphetamine euphoria as opposed to therapy.
Most importantly, anyone in this situation must be honest with their doctor in all things. These are very dangerous substances in the wrong hands and if used for the wrong condition (manic personality disorders being a good example) can cause irreversible damage quickly.
Just the same, though, if one feels as if a medication truly helped them and their tolerance has merely gone up then I don't see any reason why a higher dose shouldn't be at least tried so it can be permanently excluded from possibilities.
It's not easy to maintain stability with this kind of treatment, but the more a person informs themselves on the subject of their condition and how it is properly treated the easier it is for them to detect whether a given medication is helping or not. Of course this also lends itself to things like self-diagnosis, which can result in severe consequences. It's good to have a nice firm general knowledge of the disorder and its treatments, but this must be balanced with an awareness of what is genuinely stemming from the disorder and what, if any of it, is natural to the body. This is by far the hardest part, and requires a great deal of attention and patience (unfortunately the subject seems not to have the benefit of those two things right now due to dosage).
It's a tricky line to walk, but if the person hangs in there and does what the doctor wishes and plays along, all the while being completely honest about symptoms and problems with medication, trust will develop and then the patient is usually given a bit more freedom to speak up about things such as dosage with few objections. Under no circumstances, however, should the patient instruct the doctor or use the information learned to instruct. This would not bide well; it's okay to be informed, but to play doctor is strictly forbidden!
If another few months go by and the patient isn't fairing any better and the doctor seems uncooperative, it would be wise to find someone else. Some doctors simply won't write beyond a certain potency of prescription for stimulants and some aren't equipped to handle these disorders.
It can get a person down, it can get a person feeling anxious and helpless, but whatever he does, the subject should never, under any circumstances, abuse the medication because of this. It only leads to more shitty complications and consequences. I've been there many of times, to the brink of just wanting to give up completely on a solution, but if the person is smart they'll stick in there and get the help they need. Whether it's this medication, another, or just some therapy and rehabilitation.
Sorry for such a long long long reply, but I feel very compassionate toward people in this situation and I've seen far too many people with these disorders self-medicate themselves to the point of no return or to the point of death. I wanted the person to know that it's going to be a long haul, many doctors, many prescriptions, many sleepless nights and worried weekends; but with the right kind of help they can lead full lives with minimal symptoms.
Good Luck!! Hope you got the important parts if nothing else!
Edit: as if this needs anything else in it, i was re-reading the OP and noticed that this person is taking Adderall IR instead of XR. A lot of people are being pushed into taking XR's (which were too potent for me even at the lowest dose) due to the wonderful people in control of BigPharm and its relatively low potential for abuse. Since the IR's can be snorted and abused more easily it will be harder to obtain higher dosages than with XR. If the person can handle playing guinea pig for a month, the XR seems a bit stronger and even if the strength isn't good enough, it will be much easier to negotiate dosages with XR. Might as well get used to trying new things.